Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 265, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 2, 2022, 7:59 PM CDT for 6 counties in South Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2022, 7:59 PM CDT (00:59 UTC)
- Expired
- Aug 2, 2022, 8:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Hutchinson County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 131 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 8:04 PM CDT | TSTM WND GST 65 | 3 S Corsica, SD | CORSICA RWIS REPORTED 64 MPH GUST AT 8:04 AND 8:09. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 7:04 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2274 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 2311 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
084
WUUS53 KFSD 030059
SVRFSD
SDC003-023-035-043-067-111-030145-
/O.NEW.KFSD.SV.W.0265.220803T0059Z-220803T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
759 PM CDT Tue Aug 2 2022
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Davison County in southeastern South Dakota...
South central Sanborn County in east central South Dakota...
Southern Aurora County in south central South Dakota...
North central Charles Mix County in south central South Dakota...
Douglas County in south central South Dakota...
Northwestern Hutchinson County in southeastern South Dakota...
* Until 845 PM CDT.
* At 759 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Aurora Center to near New
Holland to 6 miles northeast of Geddes, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Plankinton, Armour, Corsica and Stickney around 815 PM CDT.
Mount Vernon around 825 PM CDT.
Mitchell, Parkston and Loomis around 840 PM CDT.
Ethan and Dimock around 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4390 9797 4339 9797 4323 9873 4343 9870
4365 9878
TIME...MOT...LOC 0059Z 246DEG 39KT 4362 9866 4347 9860 4333 9862
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SG1 follow-up statement
782
WWUS53 KFSD 030102
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
802 PM CDT Tue Aug 2 2022
SDC003-023-035-043-067-111-030145-
/O.CON.KFSD.SV.W.0265.000000T0000Z-220803T0145Z/
Davison SD-Sanborn SD-Aurora SD-Charles Mix SD-Douglas SD-
Hutchinson SD-
802 PM CDT Tue Aug 2 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR DAVISON...SOUTH CENTRAL SANBORN...SOUTHERN AURORA...NORTH CENTRAL
CHARLES MIX...DOUGLAS AND NORTHWESTERN HUTCHINSON COUNTIES...
At 802 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Aurora Center to near New Holland
to 7 miles northeast of Geddes, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Harrison and Aurora Center around 805 PM CDT.
Plankinton and Stickney around 815 PM CDT.
Armour and Corsica around 820 PM CDT.
Mount Vernon around 830 PM CDT.
Mitchell, Parkston, Ethan, Dimock and Loomis around 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4390 9797 4339 9797 4323 9873 4343 9870
4365 9878
TIME...MOT...LOC 0102Z 245DEG 38KT 4362 9865 4347 9859 4333 9861
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 6:56 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 2, 6:56 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
656 PM CDT Tue Aug 2 2022
.SHORT TERM...(This Evening through Wednesday)
Issued at 250 PM CDT Tue Aug 2 2022
Surface observations as of 2pm showcase widespread heat index values
ranging from the mid 90s to well above 100 degrees. West of I-29,
stronger mixing into hotter air aloft has lowered dew points in the
40s to 60s but given an added boost to temperatures. Those in
central SD should remain cautious of high fire danger due to very
low humidity levels through early this evening. Further east in
northwest IA and southwest MN, gusty southerly winds may provide
some minor relief but still expect stifling humidity with dew points
lingering in the lower to mid 70s. Fortunately heat impacts will
lessen later this evening as mixing weakens, clouds move in, and
temperatures cool.
This evening, attention turns to scattered shower and isolated storm
development and marginal severe weather threat. Model guidance
supports this being triggered in south central SD and/or northern NE
as a shortwave rides slowly east near the SD/NE border, likely
starting 5-7pm. Both deep layer shear (at 20-30 kts) and elevated,
skinny CAPE profiles (< 1000 J/kg) are meager with very dry sub
cloud layer air. This is indicative of very isolated severe weather
threat, focused on elevated multicells or collapsing showers with
gusty and perhaps damaging winds and/or heat burst winds. Shower and
storm activity will spread slowly east overnight with the wave
exiting northwest IA by mid Wednesday morning.
Wednesday will be a notably more pleasant albeit still warm day.
Expect highs ranging from the lower 80s (north) to the lower 90s
(south). Drier air filters in behind the exiting upper trough to our
north, dropping humidity levels to much more comfortable dew points
in the 50s. Afternoon mixing will bring north winds gusting 20-30
mph.
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 250 PM CDT Tue Aug 2 2022
Dry, mild northwesterly flow and sfc high pressure slide through
Wednesday night. Expect another warm, dry, low humidity day
Thursday, but hotter, breezier conditions will build into southeast
SD Thursday afternoon. Little to no significant weather impacts are
expected until at least Friday afternoon, aside from elevated fire
danger due to dry conditions.
Heat creeps back into the forecast by Friday with WAA developing
ahead of a wave digging into the Canadian Prairie and upper ridging
sliding in aloft. Tough to have high confidence in how hot it will
get Friday as the GEFS/GFS guidance continues to exhibit a warm
bias. A front draped southwest through the Northern Plains brings
the next chance for decent rain Friday night, but there is still
lower confidence in amounts and any noteworthy impacts besides
slightly mitigating drought conditions.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 655 PM CDT Tue Aug 2 2022
Current radar shows showers and storms that have developed over
south central South Dakota. The storms are moving northeast and
will track close to KHON in the coming few hours. For now, have
left VCSH but will amend as confidence in location and timing
increases. Any storm that forms this evening and night will have
the potential to be strong to severe. The main hazards with the
storms will be strong gusty winds and lightning. Storm chances
last through the rest of the evening and overnight hours, mainly
for KFSD and KSUX. Have left VCSH for the entire evening and
overnight hours due to low confidence in location and timing where
rain will fall.
Gusty northerly winds take over tomorrow morning after the passing
of a cold front and last for the rest of the TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ038>040-050-
052>071.
MN...Heat Advisory until 8 PM CDT this evening for MNZ071-072-080-081-
089-090-097-098.
IA...Heat Advisory until 8 PM CDT this evening for IAZ001>003-012>014-
020>022-031-032.
NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.
&&
SHORT TERM...BP
LONG TERM...BP
AVIATION...MeyersHazardous weather outlook, Aug 2, 4:00 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 400 PM CDT Tue Aug 2 2022 IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-SDZ050- 057>071-032100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Gregory- Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union- 400 PM CDT Tue Aug 2 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Heat indices of 100 to 110 degrees are currently ongoing this afternoon. If you are out and about this afternoon and evening, we encourage you to stay hydrated and take breaks from the heat in a cooler area. Spotty showers and thunderstorms will be possible during the late afternoon into the overnight hours, with isolated storms possibly capable of gusts up to 65 mph until shortly after sunset. For the overnight hours, localized heat bursts are possible, which could result in wind gusts of 40 to 50 mph and a quick rise in temperatures and fall in humidity. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected Wednesday and Thursday, with the return of heat on Friday bringing heat indices back towards 100. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ071-072-080-081-097-SDZ038>040-052>056-032100- Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-Brookings- Jerauld-Sanborn-Miner-Lake-Moody- 400 PM CDT Tue Aug 2 2022 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota and east central South Dakota. .DAY ONE...This afternoon and tonight. Heat indices of 100 to 105 degrees are currently ongoing this afternoon. If you are out and about this afternoon and evening, we encourage you to stay hydrated and take breaks from the heat in a cooler area. Spotty showers and thunderstorms will be possible during the late afternoon into the overnight hours, with isolated storms possibly capable of gusts up to 65 mph until shortly after sunset. For the overnight hours, localized heat bursts are possible, which could result in wind gusts of 40 to 50 mph and a quick rise in temperatures and fall in humidity. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected Wednesday and Thursday, with the return of heat on Friday bringing heat indices back towards 100. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:23 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Davison, Jerauld, Sanborn | 37 min |
| Aug 2, 7:56 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Davison, Jerauld, Kingsbury, Miner and 1 more | 49 min |
| Aug 2, 8:34 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson, Lake, McCook and 3 more | 26 min |
| Aug 2, 8:40 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Miner, Moody, Sanborn | 35 min |
| Aug 2, 8:55 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson, Lake, Lincoln, McCook, Miner and 3 more | 35 min |
| Aug 2, 9:13 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, McCook, Minnehaha, Moody | 47 min |
| Aug 2, 9:56 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 64 min |
| Aug 2, 11:08 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Lincoln, McCook, Minnehaha, Turner | 37 min |
| Aug 2, 11:41 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.